Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Goodland, KS

April 12, 2012Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 12, 2012, 7:15 PM CDT for Hitchcock County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2012, 7:15 PM CDT (00:15 UTC)
Expired
Apr 12, 2012, 7:45 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS53 KGLD 130015
SVRGLD
NEC087-130045-
/O.NEW.KGLD.SV.W.0004.120413T0015Z-120413T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM CDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CULBERTSON...AND WAS
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HITCHCOCK COUNTY.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 65 AND 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4034 10076 4018 10089 4028 10108 4035 10107
      4035 10076
TIME...MOT...LOC 0015Z 226DEG 22KT 4028 10091
WIND...HAIL <50MPH 1.50IN
$$

MENTZER
1 follow-up statement
809 
WWUS53 KGLD 130028
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT THU APR 12 2012

NEC087-130045-
/O.CON.KGLD.SV.W.0004.000000T0000Z-120413T0045Z/
HITCHCOCK NE-
728 PM CDT THU APR 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HITCHCOCK COUNTY UNTIL 745 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTH OF CULBERTSON...AND WAS MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HITCHCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4027 10098 4035 10097 4035 10076 4034 10076
      4026 10082
TIME...MOT...LOC 0028Z 226DEG 22KT 4033 10083
WIND...HAIL <50MPH 1.25IN
$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:56 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 12, 6:56 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU APR 12 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 228 PM MDT THU APR 12 2012

TONIGHT...THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS AS
THE DRY LINE MOVES EASTWARD...AND SOME OF THESE STORMS ARE EXPECTED
TO BECOME SEVERE. THE MAIN THREATS WILL BE TORNADOES AND LARGE HAIL.
STORM MOTION SHOULD BE TO THE NORTHEAST NEAR 35 MPH. A LOW LEVEL JET
WILL STRENGTHEN DURING THE EARLY EVENING...INCREASING LOW LEVEL WIND
SHEAR OVER THE EASTERN PORTION OF THE AREA. THIS WIND SHEAR WILL AID
STORM FORMATION INTO THE EVENING. BY 06Z...THE POTENTIAL FOR
THUNDERSTORMS SHOULD BE LIMITED TO THE EXTREME NORTHEASTERN PORTION
OF THE AREA...AND THE ATMOSPHERE SHOULD BECOME INCREASINGLY CAPPED
IN THE 04-06Z TIME FRAME.

FRIDAY-FRIDAY NIGHT...THERE IS SOME INDICATION BY NAM/MET THAT FOG
MAY DEVELOP EARLY FRIDAY MORNING ACROSS THE NE PART OF THE
CWA. MODEL SOUNDINGS SHOW QUITE A BIT OF DRYING OCCURRING IN THE BL
ACROSS THE AREA WITH WEST WINDS...SO I LEFT MENTION OUT. SHORTWAVE
RIDGE EXPECTED TO REMAIN IN PLACE OVER CWA FRIDAY/FRIDAY NIGHT
WITH LARGE SCALE SUBSIDENCE IN PLACE. BROAD LARGE SCALE TROUGH
WILL REMAIN ACROSS THE WESTERN US...WITH WEAK SHORTWAVE TROUGHS
MOVING ALONG THE EASTERN EDGE INTO THE CENTRAL ROCKIES. MAIN
EFFECT FRIDAY AND FRIDAY NIGHT WILL BE TO BRING HIGH CLOUDS ACROSS
THE AREA. MILD HIGH TEMPS IN THE UPPER 60S/LOW 70S EXPECTED FROM
THE WEST TO THE EAST...POSSIBLY MID/UPPER 70S IN NORTON/GRAHAM
COUNTIES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 228 PM MDT THU APR 12 2012

SATURDAY-SUNDAY NIGHT...LIFT/MOISTURE BEGINS TO MOVE INTO THE NW
PART OF THE CWA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT FROM
AS THE LARGE SCALE TROUGH FINALLY BEGINS TO SHIFT EAST TOWARDS THE
FOUR CORNERS REGION. I ADDED SLIGHT CHANCE FOR
SHOWERS/THUNDERSTORMS BEGINNING SATURDAY AFTERNOON IN THE FAR NW
CWA...WITH INCREASING CHANCES THROUGH THE EVENING/OVERNIGHT PERIOD
SPREADING EAST INTO THE REST OF THE CWA. GUIDANCE IS IN GOOD
AGREEMENT ON STRONG/CLOSED H7/H5 UPPER LOW MOVING DIRECTLY OVER
CWA...WITH GOOD LIFT/MOISTURE ACROSS THE NW HALF OF THE CWA
THROUGH SUNDAY NIGHT. I INCREASED POPS ACROSS THE CWA...WITH
LIKELY POPS LIMITED ACROSS THE NW. A STRONG COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS THE CWA BY LATE
SUNDAY AFTERNOON...WITH COOLING TEMPERATURES THROUGH THE DAY.
MODELS SHOW ELEVATED INSTABILITY ASSOCIATED WITH THE UPPER LOW
ACROSS THE CWA AHEAD OF THE COLD FRONT...SO I LEFT THUNDERSTORM
MENTION THROUGH THE DAY SUNDAY AFTERNOON. MODEL SOUNDINGS WOULD
INDICATE PRECIP POSSIBLY CHANGING OVER TO SNOW AS EARLY AS
SUNDAY EVENING ACROSS EASTERN COLORADO AS COLD AIR MOVES INTO THE
AREA...AND THEN FURTHER EAST INTO THE CWA AFTER MIDNIGHT. I KEPT
RAIN/SNOW MIX MENTION FOR NOW ACROSS THE WESTERN CWA...WITH BEST
CHANCE FOR ALL SNOW LIMITED TO EASTERN COLORADO AFTER MIDNIGHT.
PRECIP SHOULD TAPER OFF BY SUNRISE MONDAY AS UPPER LOW MOVES
EAST.

ANOTHER CONCERN WORTH MENTIONING WITH THIS SYSTEM WILL BE THE
POTENTIAL FOR VERY STRONG WINDS TO DEVELOP SUNDAY AFTERNOON/EVENING
BEHIND THE COLD FRONT. PRESSURE RISES 5-9MB ADVERTISED BY GFS/ECMWF
AND H85 WINDS 45-50KT WOULD SUPPORT POTENTIAL FOR
ADVISORY...POSSIBLY WARNING CRITERIA WINDS DEEPENING ON MIXING. I
I INCREASED WINDS TO 25-27KT SUSTAINED AS A STARTING POINT TO
STAY WITHIN COLLABORATION. THIS WILL LIKELY NEED TO BE INCREASED
AS WE GET CLOSER AND GET A BETTER HANDLE ON HOW THESE WINDS WILL
PLAY OUT.

MONDAY-THURSDAY...NOT A LOT OF AGREEMENT IN HOW THE LARGE SCALE
PATTERN EVOLVES BEHIND THE DEPARTING UPPER TROUGH EARLY NEXT WEEK.
HOWEVER WITH SOLUTIONS RANGING FROM EITHER RIDGING OVER THE CENTRAL
US...TO A W/NW ZONAL PATTERN...DRY CONDITIONS AND MILD TEMPERATURES
SHOULD PREVAIL. WITH THIS IN MIND I KEPT THE FORECAST DRY THROUGH
THE EXTENDED PERIODS...AND SHOWED A WARMING TREND.  THE WEEK STARTS
OFF WITH NEAR SEASONAL HIGHS MONDAY IN THE UPPER 50S/NEAR
60...ENDING THE FORECAST PERIOD ON THURSDAY WITH HIGHS 15-20F ABOVE
NORMAL IN THE UPPER 70S/NEAR 80.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 537 PM MDT THU APR 12 2012

TRIPLE POINT OF SFC LOW IN PLACE ACROSS EXTREME SOUTHWEST NEBRASKA
WITH DRYLINE EXTENDING TO THE SOUTH ALONG THE KANSAS AND COLORADO
BORDER. CURRENT TRENDS HAVE HAD STORMS DEVELOPING AND INTENSIFYING
AS THEY MOVE TO NORTH OF GLD AND WHILE DRYLINE REMAINS TO THE
WEST...THINK THAT TREND WILL CONTINUE. WINDOW FOR POTENTIAL
THUNDERSTORM IMPACTS AT GLD WILL LIKELY BE BTNW 00 AND 2Z AND ONCE
FRONTAL ZONE SWEEPS OVER AREA CHANCES WILL DECREASE RAPIDLY AFTER
THAT. MCK MORE COMPLICATED AS NUMEROUS AVIATION IMPACTS ARE
POSSIBLE...WITH IFR CONDITIONS EXPECTED TO PREVAIL...WITH STRONG
THUNDERSTORMS POSSIBLE THROUGH 06Z...WITH FIRST AREA OF STORMS
LIKELY TO GRAZE AREA TO WEST...WITH COVERAGE INCREASING AS FRONT
APPROACHES. ONCE FRONT MOVES THROUGH...VFR CONDITIONS WILL PREVAIL.

&&

.FIRE WEATHER...
ISSUED AT 228 PM MDT THU APR 12 2012

LOW RH VALUES BETWEEN 15-20 PERCENT ARE EXPECTED WEST OF A LINE
FROM TRENTON NEBRASKA TO LEOTI KANSAS. WHILE GUSTY WINDS ARE
EXPECTED TO DEVELOP FRIDAY AFTERNOON...I AM NOT CONFIDENT THAT WE
WILL SEE WINDS WITHIN RED FLAG CRITERIA FOR THE NECESSARY
3 HOURS...SO NO RFW IS PLANNED AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...CJS/DR
LONG TERM...DR
AVIATION...JRM
FIRE WEATHER...DR
Hazardous weather outlook, Apr 12, 3:58 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU APR 12 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
258 PM MDT THU APR 12 2012 /358 PM CDT THU APR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS EXPECTED ACROSS MOST OF THE TRI-STATE AREA THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS SHOULD DEVELOP
NEAR THE KANSAS AND COLORADO BORDER THIS AFTERNOON AND SPREAD
EASTWARD THROUGH THE EVENING. SUPERCELL THUNDERSTORMS ARE
POSSIBLE AND WILL BE CAPABLE OF PRODUCING TORNADOES AND VERY
LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE CONDITIONS MAY BE POSSIBLE FRIDAY AFTERNOON WEST OF
A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS...WITH LOW RELATIVE
HUMIDITIES AND GUSTY WINDS EXPECTED.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH AND
SUNDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CJS/DR

In the hours before

Special weather statement, Apr 12, 6:27 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU APR 12 2012

KSZ001-002-130000-
CHEYENNE-RAWLINS-
627 PM CDT THU APR 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3998 10115 3975 10129 3980 10151 4000 10140
      4001 10133
TIME...MOT...LOC 2327Z 203DEG 27KT 3989 10136

LOCKHART
Local storm report, Apr 12, 6:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT THU APR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FUNNEL CLOUD     8 ENE STRATTON NE       40.20N 101.09W
04/12/2012                   HITCHCOCK          NE   STORM CHASER

0534 PM     HAIL             8 ENE STRATTON NE       40.20N 101.09W
04/12/2012  E2.50 INCH       HITCHCOCK          NE   STORM CHASER

&&

MENTZER
Local storm report, Apr 12, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU APR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             14 N EDSON              39.53N 101.54W
04/12/2012  M1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

MENTZER
Special weather statement, Apr 12, 6:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU APR 12 2012

KSZ001-002-013-014-130015-
CHEYENNE-RAWLINS-SHERMAN-THOMAS-
645 PM CDT THU APR 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BIRD CITY...MOVING NORTH AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3985 10151 3974 10110 3940 10128 3950 10168
TIME...MOT...LOC 2345Z 200DEG 28KT 3957 10151

LOCKHART
Local storm report, Apr 12, 6:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU APR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             TRENTON                 40.17N 101.01W
04/12/2012  E0.50 INCH       HITCHCOCK          NE   EMERGENCY MNGR

&&

MENTZER
Local storm report, Apr 12, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU APR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 S BIRD CITY           39.68N 101.53W
04/12/2012  E1.00 INCH       CHEYENNE           KS   STORM CHASER

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:32 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Apr 12, 7:51 PM CDTTornado WarningGLDHitchcock24 min
Apr 12, 8:00 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock46 min
Apr 12, 8:51 PM CDTSpecial Weather StatementGLDHitchcock54 min
Apr 12, 9:10 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow50 min
Apr 12, 9:40 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.